Iowa, 2025Damaging Winds in Iowa, July 29, 2025
July 29, 2025 · NWS DVN · 34 events in 10 counties and zones
On July 29th, a well-organized line of severe progressed from South Dakota into Iowa during the very early the morning hours. Severe thunderstorm wind gusts occurred in eastern Iowa with scattered gusts between 70 to 80 MPH.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On July 29th, a well-organized line of severe progressed from South Dakota into Iowa during the very early the morning hours. Severe thunderstorm wind gusts occurred in eastern Iowa with scattered gusts between 70 to 80 MPH. Wind gusts over 40 MPH lasted for 30 minutes in some places. This line of storms was classified as a derecho by the Storm Prediction Center.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 28, 11:38 PM CST, 58 minutes earlier. Its key messages:
- Strong to severe storms are expected to affect the area later this evening into the overnight. The main risk from any severe thunderstorm would be damaging winds, tornadoes and heavy rainfall.
- Another round of strong to severe storms are possible later tomorrow as well.
- Depending on the storms tonight, the heat advisory for tomorrow may need to be extended further north.
- Pattern change mid to late week to usher in cooler, more seasonable and drier conditions.
Area forecast discussion, Jul 28, 11:38 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1238 AM CDT Tue Jul 29 2025
.KEY MESSAGES...
- Strong to severe storms are expected to affect the area later this
evening into the overnight. The main risk from any severe
thunderstorm would be damaging winds, tornadoes and heavy
rainfall.
- Another round of strong to severe storms are possible later
tomorrow as well.
- Depending on the storms tonight, the heat advisory for
tomorrow may need to be extended further north.
- Pattern change mid to late week to usher in cooler, more
seasonable and drier conditions.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 304 PM CDT Mon Jul 28 2025
Active short term period with the potential for some higher end
severe weather this evening and into the overnight along with
more heat tomorrow. A wave and/or MCV(s) from convection
upstream should re- initiate convection across the Dakotas/NE
this afternoon. These waves have sufficient deep layer shear for
updraft organization. This tied with large buoyancy set the
stage for severe storms this evening and overnight. The main
question of timing still remains and where the actual genesis
region of this MCS(s) is. The main issue tied to timing is
intensity of the convection and the potential for QLCS
tornadoes. The later in the overnight, the less strong severe
storms are expected. However, the environment is primed for a
long track wind producing MCS that will impact the area tonight
into the early AM. Additional details on two possible scenarios
tonight can be found in our DSS packet.
Diving into what we do know, the first thing is the track of any
MCS. The MLCAPE gradient has consistently been forecast to
bisect the CWA. The gradient runs from SW MN into the QCA. This
gradient is where we expect storms to track along. This has been
consistent through the forecast period. This is also why we
have seen the SPC forecasts shift south and east through the
day. The other thing we do know is that the environment will be
conducive to strong winds. In the enhanced risk area, wind
gusts in excess of 75 mph are possible. As these storms
approach the QCA, these winds will decrease in intensity however
gusts from 50 to 60 and even 70mph are possible.
There remains a tornado risk with this system. Overall the GFS
has lower 0-3km shear values compared to earlier runs however,
any MCVs not depicted well in those model resolutions may
actually result in higher shear. So I still think a tornado
threat remains.
Redevelopment of showers and storms are possible tomorrow, the
exact location of those storms are uncertain due to where the
boundary could set up. We could see severe weather again later
tomorrow, but unsure what that may look like at this time.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 314 AM CDT Mon Jul 28 2025
Showers and thunderstorms along with not as hot temps may be in
line for Wed in a mid week pattern flux and the beginning of a
transition to steering northwesterlies acrs the north central
CONUS. But this may bring some heavy rain and possible severe
weather along the associated cold front push on Wed. Veering
boundary layer profiles to the northeast Wed night to really
begin the cooler temp draw, with lows by Thu morning in the
lower 60s or even some upper 50s.
Thursday through Sunday...The period of weather most of us have been
waiting for and a reprieve from the humidity soup. Northwest flow and
re-enforicng rounds of GRT LKS LLVL ridging to make for a stretch of
seasonably pleasant weather, with highs in the upper 70s to low 80s
and overnight low temps in the 50s to low 60s.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1234 AM CDT Tue Jul 29 2025
Bow echo of strong to severe storms will sweep through eastern
Iowa and northern Illinois by 14z/29. Potential for gusts to 50
knots with IFR conditions across eastern Iowa through 10z/29.
After 14z/29 diurnal heating may result in 10-20% coverage of
storms during the afternoon. Density altitudes may approach or
exceed 3 kft 18z/29 through 01z/30. Another bow echo of strong
to severe storms is expected across eastern Iowa after 06z/30.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory from noon today to 8 PM CDT this evening for
IAZ076>078-087>089-098-099.
IL...Heat Advisory from noon today to 8 PM CDT this evening for
ILZ025-026-034-035.
MO...Heat Advisory from noon today to 8 PM CDT this evening for
MOZ009-010.
&&
SHORT TERM...Gibbs
LONG TERM...12
AVIATION...08Hazardous weather outlook, Jul 28, 7:59 PM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
859 PM CDT Mon Jul 28 2025
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
859 PM CDT Mon Jul 28 2025
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TONIGHT
A line of thunderstorms is expected to move across portions of
the area from the northwest after midnight tonight. There is a
Enhanced Risk (level 3 out of 5) for severe weather generally
along and north of Highway 30 in Iowa. Elsewhere there is either a
marginal (1 of 5) or slight (2 of 5) risk. Damaging winds and
spin-up tornadoes will be the primary threats with tonight's
storms.
Some local tributary rivers are experiencing flooding from recent
heavy rainfall. Please see the latest Flood Statements and Flood
Warnings for details.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
More rounds of thunderstorms will be possible across portions of the
Outlook Area Tuesday through Wednesday. Damaging winds and locally
heavy rainfall producing flooding will be possible both days. The
entire Outlook Area is in a Marginal(level 1 out of 5)Risk for
severe weather on Tuesday.
Depending on storms and lingering clouds, heat index values of
100 to 110 degrees will be possible Tuesday afternoon. There is a
Heat Advisory in effect Tuesday afternoon for areas generally
south of Interstate 80.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
12
In the hours before
Local storm report, Jul 28, 9:11 PM CST, 3 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
1011 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 AM Tstm Wnd Gst Dubuque Regional Arpt 42.40N 90.71W
07/28/2025 M59 MPH Dubuque IA ASOS
Missed report from DBQ ASOS.
&&Thunderstorm Wind, Buchanan
- When
- July 29, 12:36 AM CST to 12:41 AM CST
- Where
- Buchanan County, 2.15 mi ENE of Hazleton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 42.630, -91.860
A COOP Observer recorded a 61 knot gust that lasted for at least 5 minutes.
Thunderstorm Wind, Buchanan
- When
- July 29, 12:40 AM CST
- Where
- Buchanan County, 0.86 mi NW of Independence
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.480, -91.890
A trained spotter report that a trees was leaning 15-20 degrees from vertical.
Thunderstorm Wind, Buchanan
- When
- July 29, 12:40 AM CST
- Where
- Buchanan County, 1.23 mi SW of Jesup
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.470, -92.070
A public report of broken tree branches estimated to be 4 inches in diameter. Another tree was uprooted. Time of the event was estimated using radar.
Thunderstorm Wind, Buchanan
- When
- July 29, 12:41 AM CST
- Where
- Buchanan County, 2.15 mi ENE of Hazleton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 42.630, -91.860
A COOP Observer reported that four trees that were 8 to 12 inches in diameter were snapped off.
Thunderstorm Wind, Buchanan
- When
- July 29, 12:44 AM CST
- Where
- Buchanan County, 0.51 mi W of Hazleton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.620, -91.910
The Emergency Manager reported that trees are down in town.
Thunderstorm Wind, Buchanan
- When
- July 29, 12:46 AM CST
- Where
- Buchanan County, 2.15 mi ENE of Hazleton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 42.630, -91.860
Two 10 inch diameter trees downed. The time of the event was estimated using radar.
Thunderstorm Wind, Buchanan
- When
- July 29, 12:48 AM CST
- Where
- Buchanan County, 0.86 mi NW of Independence
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.480, -91.890
A trained spotter reported that trees were blown down.
Thunderstorm Wind, Buchanan
- When
- July 29, 12:48 AM CST
- Where
- Buchanan County, 0.51 mi W of Independence
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.470, -91.890
The Emergency Manager reported that trees are down in town.
Thunderstorm Wind, Buchanan
- When
- July 29, 12:50 AM CST
- Where
- Buchanan County, 1.47 mi NNE of Independence
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.490, -91.870
A public report of a large tree down along with many 1 to 3 inch tree branches down.
Thunderstorm Wind, Buchanan
- When
- July 29, 12:50 AM CST
- Where
- Buchanan County, Independence
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.470, -91.880
A public report that large trees were uprooted.
Thunderstorm Wind, Buchanan
- When
- July 29, 12:54 AM CST
- Where
- Buchanan County, Aurora
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.620, -91.730
Photo of a 14 inch diameter oak tree snapped that narrowly missed falling on a house and garage. Photo relayed via social media. The time of the event was estimated using radar.
Thunderstorm Wind, Buchanan
- When
- July 29, 1:00 AM CST
- Where
- Buchanan County, Independence
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.470, -91.880
Mesonet station EW8796 Independence measured a 67 knot gust.
Thunderstorm Wind, Benton
- When
- July 29, 1:01 AM CST
- Where
- Benton County, 5.47 mi NNE of Van Horne
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.090, -92.030
A personal weather station recorded a 53 knot gust.
Thunderstorm Wind, Delaware
- When
- July 29, 1:05 AM CST
- Where
- Delaware County, 0.86 mi NW of Manchester
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.490, -91.460
Broadcast Media relayed a report of a large tree uprooted in Manchester, which fell on a fence. The time and location of the event were estimated using radar.
Thunderstorm Wind, Linn
- When
- July 29, 1:24 AM CST
- Where
- Linn County, 2.14 mi SSE of Cedar Rapids
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -91.640
A trained spotter reported that branches were knocked down. The time of the event was estimated using radar.
Thunderstorm Wind, Linn
- When
- July 29, 1:26 AM CST
- Where
- Linn County, 2.92 mi SE of Cedar Rapids
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.970, -91.610
A trained spotter reported a 72 knot gust that measured with a personal weather station.
Thunderstorm Wind, Jones
- When
- July 29, 1:28 AM CST
- Where
- Jones County, 0.69 mi N of Fairview
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.090, -91.320
A personal weather station measured a 50 knot thunderstorm wind gust.
Thunderstorm Wind, Jones
- When
- July 29, 1:30 AM CST
- Where
- Jones County, 1.24 mi SW of Fairview
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.070, -91.340
This was a measured by a Iowa Department of Transportation RWIS.
Thunderstorm Wind, Linn
- When
- July 29, 1:30 AM CST
- Where
- Linn County, 0.51 mi E of Central City
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.200, -91.520
Photo relayed of a large tree branch broken off. Time of the event was estimated using radar.
Thunderstorm Wind, Linn
- When
- July 29, 1:30 AM CST
- Where
- Linn County, 0.51 mi W of Lisbon
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.920, -91.390
Thunderstorm Wind, Delaware
- When
- July 29, 1:32 AM CST
- Where
- Delaware County, 0.86 mi NW of Manchester
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.490, -91.460
The Emergency Manager reported that trees and power lines are down.
Thunderstorm Wind, Jones
- When
- July 29, 1:35 AM CST
- Where
- Jones County, 1.24 mi SW of Fairview
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.070, -91.340
Mesonet station RCRI4 Anamosa measured a 64 knot wind gust.
Thunderstorm Wind, Delaware
- When
- July 29, 1:37 AM CST
- Where
- Delaware County, 0.86 mi SW of Turtle Creek Park
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.410, -91.380
Broadcast media relayed photos of tree damage around Lake Delhi.
Thunderstorm Wind, Jones
- When
- July 29, 1:41 AM CST
- Where
- Jones County, 2.95 mi NNE of Scotch Grove
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.220, -91.100
A personal weather station measured a 56 knot gust.
Thunderstorm Wind, Johnson
- When
- July 29, 1:41 AM CST
- Where
- Johnson County, 0.69 mi N of Iowa City Muni Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.640, -91.550
Thunderstorm Wind, Cedar
- When
- July 29, 1:59 AM CST to 2:09 AM CST
- Where
- Cedar County, 0.86 mi NE of Lowden
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.860, -90.920
The COOP Observer report that gusts up to 56 knots persisted for the past 5 to 10 minutes.
Thunderstorm Wind, Keokuk
- When
- July 29, 2:00 AM CST
- Where
- Keokuk County, 1.25 mi WNW of Sigourney
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.340, -92.220
A trained spotter reported that a large tree branch split from a pear tree. They estimated that the branch is about 6 inches in diameter.
Thunderstorm Wind, Jones
- When
- July 29, 2:08 AM CST
- Where
- Jones County, 0.86 mi SW of Wyoming
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.060, -91.010
Thunderstorm Wind, Jones
- When
- July 29, 2:08 AM CST
- Where
- Jones County, 0.86 mi SW of Wyoming
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.060, -91.010
A public report of a pine tree snapped across the roadway and a flagpole broken.
Thunderstorm Wind, Scott
- When
- July 29, 2:26 AM CST
- Where
- Scott County, 0.86 mi SE of Blue Grass
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.510, -90.760
A public report of a downed wooden light pole onto a baseball field. The time of the event was estimated using radar.
Thunderstorm Wind, Scott
- When
- July 29, 2:29 AM CST
- Where
- Scott County, 0.86 mi SW of Davenport Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.610, -90.590
Thunderstorm Wind, Clinton
- When
- July 29, 2:30 AM CST
- Where
- Clinton County, Dewitt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.820, -90.550
A trained spotter reported that many small to medium tree branches down.
Thunderstorm Wind, Scott
- When
- July 29, 2:34 AM CST
- Where
- Scott County, 1.48 mi NNE of Credit Island
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.520, -90.610
A trained spotter reported a thunderstorm wind gust of 52 knots.
Thunderstorm Wind, Clinton
- When
- July 29, 2:45 AM CST
- Where
- Clinton County, 2.14 mi NNE of Clinton
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.860, -90.190
A trained spotter reported a 58 MPH and minor tree damage was also noted nearby. The time of the event was estimated using radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 29 to 31, 20253 deaths · 1 event
- Heat in Texas, July 29, 20251 death · 1 event
- Excessive Heat and Heat in Mississippi, July 29 to 31, 202566 events
- Excessive Heat and Heat in Tennessee, July 29 to 31, 202563 events
- Hail and Damaging Winds in North Dakota, July 29, 2025$145,000 · 1 in hail · 5 events
- Damaging Winds in Mississippi, July 29, 2025$107,000 · 52 kt wind · 2 events
- Damaging Wind in Missouri, July 29, 2025$75,000 · 50 kt wind · 1 event
- Excessive Heat and Heat in Oklahoma, July 29 to 31, 202543 events
- Damaging Winds in Iowa, July 29 to 30, 2025$50,000 · 59 kt wind · 7 events
- Damaging Winds and Lightning Strike in Louisiana, July 29, 2025$35,000 · 61 kt wind · 8 events
- Damaging Winds in South Dakota, July 29, 202574 kt wind · 32 events
- Excessive Heat and Heat in Arkansas, July 29 to 31, 202530 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1282341, 1282340, 1282349, 1282355, 1282329, 1282346, 1282342, 1282360, 1282330, 1282361, 1282352, 1282332, 1282333, 1282356, 1282357, 1282343, 1282363, 1282344, 1282348, 1282350, 1282362, 1282331, 1282347, 1282334, 1282339, 1282345, 1282351, 1282335, 1282336, 1282358, 1282337, 1282353, 1282338, 1282354.